Alert archive / Alabama / Tornado Warnings in 2004
Tornado Warning 36, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Dec 9, 2004, 8:30 AM CST for DeKalb County, Jackson County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 9, 2004, 8:30 AM CST (14:30 UTC)
- Expired
- Dec 9, 2004, 9:00 AM CST
- In force
- 30 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
Counties DeKalb County, AL, Jackson County, AL
The radar
The Northeast Alabama radar (KHTX), 48 km from the middle of the area, began a volume at 14:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 2.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 267 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 480 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 280 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KHUN 091430 TORHUN ALC049-071-091500- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 830 AM CST THU DEC 9 2004 THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A * TORNADO WARNING FOR... DEKALB COUNTY IN NORTHEAST ALABAMA JACKSON COUNTY IN NORTHEAST ALABAMA * UNTIL 900 AM CST * AT 829 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 5 MILES WEST OF FYFFE...MOVING NORTHEAST AT 55 MPH. THIS UPGRADES THE PREVIOUS SEVERE THUNDERSTORM WARNING. * LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE... GERALDINE. FYFFE. RAINSVILLE. SYLVANIA. HENAGAR. IDER. THIS STORM SHOWS STRONG ROTATION AND MAY PRODUCE A TORNADO AT ANY TIME. DO NOT WAIT...GO TO A SAFE PLACE NOW PUT AS MANY WALLS AS POSSIBLE BETWEEN YOU AND THE STORM. LAT...LON 3446 8614 3431 8601 3467 8538 3485 8554 $$ SCHAUB
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Dec 9, 3:12 AM CST, 5 hours 18 minutes earlier.
Area forecast discussion, Dec 9, 3:12 AM CST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 312 AM CST THU DEC 9 2004 .DISCUSSION... THIS FORECAST IS SHAPING UP TO HAVE SOMETHING FOR EVERYONE. BUT STILL...THE TWO BIG WEATHER STORIES REMAIN THE BIG FLOOD AND THE BIG CHILL. THE LATEST (AND HOPEFULLY FINAL) ROUND OF HEAVY RAINS ARE NOW MOVING OVER THE AREA. MORE ON THAT IN A BIT. AT PRESENT...TEMPS ARE IN THE 50S AREAWIDE. LOWER 60S ARENT THAT FAR TO THE SOUTH...AND KMEI IS AT 67F AT 08Z. SHORT TERM (TODAY THROUGH SATURDAY)... WITH COPIOUS RAINFALL TODAY AND CONSIDERABLE CLOUD COVER...I AM GROWING LESS CONFIDENT IN HOW WARM WE WILL GET TODAY. I MAY COME DOWN ON MY PRELIM NUMBERS...ESPECIALLY IN THE SHOALS...BEFORE ISSUANCE. BASED ON CURRENT TRENDS...I WENT CATEGORICAL ON THUNDER TODAY AND WILL MENTION HEAVY RAIN IN ZONES. WITH THE THUNDERSTORMS...THERE IS A THREAT FOR LARGE HAIL TODAY. HOWEVER...THE REALLY FAVORABLE CONDITIONS FOR HAIL DO NOT REACH THE AREA UNTIL AFTER MOST OF THE RAIN IS OUT OF THE AREA. WHAT WE WILL HAVE TO WATCH FOR IS IF NEW CONVECTION DEVELOPS LATE THIS AFTERNOON OR EARLY THIS EVENING...AS DEPICTED IN THE ETA. WE ARE STILL IN THE MOIST AIR AT THAT TIME SO I CANT RULE THIS OUT. OTHERWISE...HEAVY RAIN IS THE MAIN THREAT. MORE ON THIS LATER. AN UPPER LOW IS CURRENTLY IN ALBERTA...AND WILL SWING RAPIDLY SOUTHEAST THROUGH THE DAY ON FRIDAY. ALTHOUGH THE UPPER LOW CENTER WILL STAY TO OUR NORTH...WE WILL GET A STRONG VORT LOBE ROTATING AROUND THE UPPER LOW ON FRIDAY. I HAVE ADDED IN A POP FOR FRIDAY BASED ON THIS. I ALSO EXPECT NEARLY STEADY OR SLOWLY FALLING TEMPS DURING THE DAY ON FRIDAY. A WIND ADVISORY MAY ALSO BE REQUIRED. FRIDAY NIGHT IS A CONCERN. WE ARE IN THE UPPER TROF AXIS DURING THE OVERNIGHT HOURS AND PROBABLY STILL WILL BE SEEING SOME LIGHT PRECIP...ESPECIALLY IN OUR TENNESSEE COUNTIES. WE HAVE BEEN CARRYING SPRINKLES ALL ALONG AND THAT STILL LOOKS OKAY FOR MOST OF THE AREA. SOUNDINGS AND PARTIAL THICKNESSES YIELD SNOW IN THE HIGHER ELEVATIONS OF SRN MIDDLE TN. FOR NOW...WILL WORD AS LIGHT RAIN POSSIBLY CHANGING TO LIGHT SNOW IN THE TN COUNTIES. AS FOR NORTH ALABAMA... I WOULDNT RULE OUT A FEW FLURRIES LATE FRIDAY NIGHT...BUT I WOULD LIKE TO WAIT ANOTHER MODEL RUN BEFORE INCLUDING THEM IN GRIDS/ZONES. EXCEPT IN THE HIGHEST ELEVATIONS (>1500 FT) TEMPS WILL BE IN THE MID OR UPPER 30S...SO CONCERNS ARE MINIMAL AT THIS TIME. I HAVE EVEN ADDED SPRINKLES ON SATURDAY NOW AS THE BACK SIDE OF THE UPPER TROF FINALLY MOVES THROUGH. AGAIN...I COULDNT RULE OUT FLURRIES EARLY ON...BUT ONLY INCLUDED THEM IN THE TN COUNTIES WITH THIS PACKAGE. EXTENDED (SATURDAY NIGHT THROUGH WEDNESDAY)... AS IF ALL OF THAT WERENT ENOUGH...THEN THE YUKON EXPRESS COMES OUR WAY...BRINGING THE COLDEST AIR OF THE SEASON WITH IT. GIVEN THE UPPER AIR PATTERN AND JUST HOW COLD IT IS UP THERE NOW...I THINK WE HAVE THE POTENTIAL TO ACTUALLY BE BELOW THE LATEST GUIDANCE THROUGH THE PERIOD. DRY CONDITIONS WILL PREVAIL...THOUGH I CANT RULE OUT ANOTHER ROUND OF SPRINKLES WITH THE FROPA ON SUNDAY NIGHT. IT APPEARS THAT HIGHS TUESDAY WILL STRUGGLE INTO THE 40S...WITH LOWS TUESDAY NIGHT POSSIBLY IN THE LOWER 20S IN OUR COOLER SPOTS. && .HYDROLOGY... JUST A QUICK NOTE ON THE LATEST ROUND OF FLOODING. OVER IN MS...KGWO REPORTED 1.21 INCHES FROM 06Z TO 09Z. THIS IS PPROBABLY A REASONABLE ESTIMATE OF A 3-HOUR RAINFALL IN THIS AREA...AND UNFORTUNATELY IT WILL RAIN FOR MORE THAN 3 HOURS. RAINFALL TOTALS OF 1 TO 3 INCHES CAN BE EXPECTED AREAWIDE...ON TOP OF THE 3 TO 7 INCHES OF RAIN WE HAVE ALREADY HAD THIS MONTH. CONSULT OUR HYDROLOGY WEBPAGE FOR ALL THE LATEST WATCHES...WARNINGS...AND STATEMENTS. BUT IF YOU THINK THIS DECEMBER HAS GOTTEN OFF TO A BAD START IN THE RAIN DEPARTMENT...JUST LOOK BACK TO 1991...WHEN 8.70 INCHES OF RAIN FELL IN THE FIRST NINE DAYS OF THE MONTH && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 64 50 50 38 / 100 30 20 10 SHOALS 64 48 49 37 / 100 30 20 10 CULLMAN 66 51 51 39 / 100 30 20 10 FAYETTEVILLE 63 49 49 35 / 100 30 30 30 FT PAYNE 62 50 51 35 / 100 30 30 10 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...FLOOD WATCH UNTIL 6 AM FRIDAY ALL ZONES (ALZ001>010-016). TN...FLOOD WATCH UNTIL 6 AM FRIDAY ALL ZONES (TNZ076-096-097). && JE/23
Hazardous weather outlook, Dec 9, 4:59 AM CST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 459 AM CST THU DEC 9 2004 ALZ001>010-016-TNZ076-096-097-092000- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 459 AM CST THU DEC 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...(TODAY AND TONIGHT)... RAIN WILL CONTINUE TO SPREAD ACROSS THE AREA THROUGH TODAY. LOCALLY HEAVY RAIN IS LIKELY TODAY...WITH STORM TOTALS OF 1 TO 3 INCHES. WHEN COMBINED WITH RAINFALL TOTALS OF 3 TO 7 INCHES WHICH OCCURRED EARLIER THIS WEEK...FLOODING IS LIKELY THIS FLOODING WILL BE IN THE FORM OF FLASH FLOODING AND URBAN STREET FLOODING TODAY...AND THEN RIVER FLOODING POTENTIALLY THROUGH THE WEEKEND. A FLOOD WATCH IS IN EFFECT. WITHIN THE LARGE AREA OF RAIN...EMBEDDED THUNDERSTORMS CAN BE EXPECTED. THESE THUNDERSTORMS COULD CONTAIN WIND GUSTS UP TO 40 MPH. ALTHOUGH THIS IS NOT SEVERE...SINCE THE GROUND IS SO SATURATED...A STRONG WIND GUST SUCH AS THIS COULD CAUSE TREES TO FALL. IN ADDITION...LATE THIS AFTERNOON...IF ANY CONVECTION REMAINS IN THE AREA...LARGE HAIL WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)... THE FIRST IN A SERIES OF COLD FRONTS WILL MOVE THROUGH THE AREA EARLY FRIDAY. TEMPERATURES WILL REMAIN STEADY ON FRIDAY...WITH A BRISK WEST WIND. A LAKE WIND ADVISORY...OR POSSIBLY A WIND ADVISORY...MAY BE REQUIRED FOR FRIDAY AND FRIDAY EVENING. SHOWERS ARE IN THE FORECAST ON FRIDAY...AND WILL LINGER INTO FRIDAY NIGHT IN SOUTHERN MIDDLE TENNESSEE. SPRINKLES ARE POSSIBLE FRIDAY NIGHT AND SATURDAY ACROSS THE ENTIRE AREA. IN HIGHER ELEVATIONS OF SOUTHERN MIDDLE TENNESSEE...MAINLY ABOVE 1500 FEET...THE SHOWER ACTIVITY MAY CHANGE OVER TO SNOW AFTER MIDNIGHT FRIDAY NIGHT... BEFORE TAPERING TO FLURRIES. NO ACCUMULATIONS ARE EXPECTED AT THIS TIME. THE COLDEST AIR OF THE SEASON IS FORECAST TO ARRIVE EARLY NEXT WEEK. LOWS IN THE LOWER AND MIDDLE 20S ARE POSSIBLE. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS UNLIKELY BUT POSSIBLE TODAY. EMERGENCY MANAGEMENT PERSONNEL AND OTHER INTERESTED PARTIES SHOULD CONTINUE TO MONITOR THE POTENTIALLY DANGEROUS FLOODING SITUATION TODAY AND TONIGHT. JE
In the hours before
Special weather statement, Dec 9, 3:03 AM CST, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 303 AM CST THU DEC 9 2004 ALZ005>007-091000- LIMESTONE-MADISON-MORGAN- 303 AM CST THU DEC 9 2004 ...SIGNIFICANT WEATHER ALERT FOR HEAVY THUNDERSTORMS... THUNDERSTORMS WILL PRODUCE HEAVY DOWNPOURS AND A QUICK ONE HALF TO ONE INCH OF RAIN THROUGH 4 AM. RAPID RUNOFF AND QUICK WATER PONDING WILL PRODUCE MINOR STREET FLOODING...ESPECIALLY IN THE HUNTSVILLE METRO AREA. OCCASIONAL CLOUD TO GROUND LIGHTNING CAN ALSO BE EXPECTED. MOTORISTS ARE URGED TO USE EXTRA CAUTION...AND AVOID ANY WATER COVERED ROADS. IF THUNDERSTORMS CONTINUE TO DEVELOP TO THE SOUTHWEST AND MOVE INTO THIS AREA...FLASH FLOOD WARNINGS MAY BE REQUIRED. KULA
Special weather statement, Dec 9, 5:38 AM CST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 538 AM CST THU DEC 9 2004 ALZ005>007-016-091230- CULLMAN-LIMESTONE-MADISON-MORGAN- 538 AM CST THU DEC 9 2004 ...SIGNIFICANT WEATHER ALERT UNTIL 6:30 AM FOR STRONG THUNDERSTORMS WITH GUSTY WINDS... A BAND OF INTENSE THUNDERSTORMS WILL ADVANCE NORTHEAST AT 55 MPH ACROSS LIMESTONE...MADISON...MORGAN AND CULLMAN COUNTIES OVER THE NEXT 30 MINUTES TO ONE HOUR. IN ADDITION TO HEAVY RAINFALL...GUSTY SOUTHWEST WINDS DURING THE ONSET OF THE STORMS MAY REACH 45 MPH. THIS MAY BE SUFFICIENT TO DOWN TREES ROOTED IN VERY SATURATED SOILS. OCCASIONAL CLOUD TO GROUND LIGHTNING CAN ALSO BE EXPECTED. FOLLOWING THIS BATCH OF THUNDERSTORMS...A BREAK IN THE HEAVY RAIN IS EXPECTED FOR AT LEAST TWO HOURS. STAY INSIDE FOR YOUR SAFETY DURING THESE STRONG THUNDERSTORMS. KULA
Special weather statement, Dec 9, 6:39 AM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 639 AM CST THU DEC 9 2004 ALZ008>010-091330- DE KALB-JACKSON-MARSHALL- 639 AM CST THU DEC 9 2004 ...SIGNIFICANT WEATHER ALERT UNTIL 7:30 AM FOR STRONG THUNDERSTORMS WITH GUSTY WINDS... A BAND OF INTENSE THUNDERSTORMS WILL ADVANCE NORTHEAST AT 55 MPH ACROSS JACKSON...MARSHALL...AND DEKALB COUNTIES OVER THE NEXT 30 MINUTES TO ONE HOUR. IN ADDITION TO HEAVY RAINFALL...GUSTY WESTERLY WINDS DURING THE ONSET OF THE STORMS MAY REACH 50 MPH. THIS MAY BE SUFFICIENT TO DOWN TREES ROOTED IN VERY SATURATED SOILS. OCCASIONAL CLOUD TO GROUND LIGHTNING CAN ALSO BE EXPECTED. THESE ARE DANGEROUS STORMS...SO TAKE PROTECTIVE ACTION BY GOING INSIDE UNTIL THE STORM PASSES. KULA
Special weather statement, Dec 9, 6:58 AM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 658 AM CST THU DEC 9 2004 ALZ016-091430- CULLMAN- 658 AM CST THU DEC 9 2004 ...SIGNIFICANT WEATHER ALERT UNTIL 8:30 AM FOR STRONG THUNDERSTORMS WITH GUSTY WINDS... SEVERAL STRONG THUNDERSTORMS WILL ADVANCE NORTHEAST AT 55 MPH INTO CULLMAN COUNTY OVER THE NEXT 90 MINUTES. THESE STORMS WILL PRODUCE FLOODING RAINFALL...INTENSE LIGHTNING...AND GUSTY WINDS UP TO 50 MPH. THE STRONGEST STORM WILL ARRIVE BETWEEN 7:30 AM AND 8:00 AM IN SOUTHERN CULLMAN COUNTY. THIS STORM HAS THE HIGHEST THREAT OF STRONG WINDS...AND MAY REQUIRE A SEVERE WEATHER WARNING IF IT MAINTAINS ITS CURRENT INTENSITY. A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 12:30 PM...AND THIS THREAT REMAINS HIGH. THESE ARE DANGEROUS STORMS...SO TAKE PROTECTIVE ACTION BY GOING INSIDE UNTIL THE STORM PASSES. KULA
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 2:17 AM CST | Flash Flood Warning | HUN | Colbert, Franklin, Lauderdale | 6 hr |
| Dec 9, 2:50 AM CST | Flash Flood Warning | HUN | Lawrence | 6 hr |
| Dec 9, 3:24 AM CST | Flash Flood Warning | HUN | Limestone, Madison | 6 hr |
| Dec 9, 4:02 AM CST | Flash Flood Warning | HUN | Jackson | 6 hr |
| Dec 9, 6:27 AM CST | Flash Flood Warning | HUN | Cullman | 6 hr |
| Dec 9, 7:16 AM CST | Severe Thunderstorm Warning | HUN | DeKalb | 29 min |
| Dec 9, 7:22 AM CST | Severe Thunderstorm Warning | HUN | Cullman | 38 min |
| Dec 9, 7:35 AM CST | Flash Flood Warning | HUN | DeKalb, Marshall | 6 hr |
| Dec 9, 7:45 AM CST | Flash Flood Warning | HUN | Morgan | 6 hr |
| Dec 9, 8:07 AM CST | Severe Thunderstorm Warning | HUN | Marshall | 38 min |
| Dec 9, 8:16 AM CST | Severe Thunderstorm Warning | HUN | Jackson | 44 min |
| Dec 9, 8:25 AM CST | Severe Thunderstorm Warning | HUN | DeKalb | 50 min |
| Dec 9, 9:00 AM CST | Severe Thunderstorm Warning | HUN | Marshall | 45 min |
Nearby
Tornado Warnings in Alabama, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.